MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted general surgical procedure, the medium large clip applier instrument had inadequate clamp issue and failure in releasing the clip.The procedure was completed with no reported injury.Isi followed up with the initial reporter and obtained the following additional information: it was inspected prior to use with no damage observed.The event occurred when they were clipping the duct and the clip was open but it would not release from the arm after closing the clip.User took a new instrument to continue.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting that the medium large clip applier instrument had inadequate clamp issue and failure in releasing the clip, an investigation is in progress.An rma was issued to evaluate the intuitive surgical, inc.(isi) device.Intuitive surgical, inc.(isi) is pending receipt of a da vinci product to perform failure analysis.This complaint is considered a reportable malfunction due to the following conclusion: per the description of the complaint, the medium large clip applier instrument may have incurred a failure mode that is known to impact clip application effectiveness.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci medium-large clip applier instrument to perform failure analysis.The medium-large clip applier instrument was analyzed and was found to have a functional test failure.The medium-large clip applier instrument failed the clip test due to misapplication of the clip (e.G., the instrument passes engagement and was able to retain the clip through engagement but could not apply the clip).The complaint regarding inadequate clamp issue and failure to release the clip was confirmed by failure analysis, which indicates that the device did contribute to the customer-reported issue.The probable root cause of difficulty applying a clip is attributed to either a damaged grip cable or misaligned grips leading to a loss of functionality.The clip applier instrument failed the clip test due to misapplication of the clip (e.G., the instrument passes engagement and able to retain clip through engagement but cannot apply the clip).

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16369108
Report Number2955842-2023-10662
Device Sequence Number8023397
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)K10220605
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberK10220605 0019
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/19/2023
Supplement Date Received by Manufacturer02/16/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown